The balanced unicast and multicast capacity regions of large wireless networks

U. Niesen, P. Gupta and D. Shah
IEEE Transactions on Information Theory, Volume 56, No. 5, pp. 2249-2271, 2010

We consider the question of determining the scaling of the n2-dimensional balanced unicast and the n2n-dimensional balanced multicast capacity regions of a wireless network with n nodes placed uniformly at random in a square region of area n and communicating over Gaussian fading channels. We identify this scaling of both the balanced unicast and multicast capacity regions in terms of Θ(n), out of 2n total possible, cuts. These cuts only depend on the geometry of the locations of the source nodes and their destination nodes and the traffic demands between them, and thus can be readily evaluated. Our results are constructive and provide optimal (in the scaling sense) communication schemes.